New York, 2010

Damaging Wind in New York, July 12, 2010

July 12, 2010 · NWS BTV · 1 event in 1 county or zone

Surface instability and a weak mid-atmospheric disturbance triggered some widely scattered showers and thunderstorms in the Champlain Valley of New York during the late afternoon and evening of July 12th. An isolated thunderstorm had several pulses of strong to damaging winds in Peru and especially southern Plattsburgh at the airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Surface instability and a weak mid-atmospheric disturbance triggered some widely scattered showers and thunderstorms in the Champlain Valley of New York during the late afternoon and evening of July 12th. An isolated thunderstorm had several pulses of strong to damaging winds in Peru and especially southern Plattsburgh at the airport.

There was some structural damage to a few hangars as well as an old DC-3 aircraft that was pushed by the wind through a chain linked fence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 12, 2:56 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 12, 2:56 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
356 PM EDT MON JUL 12 2010

.SYNOPSIS...
A SERIES OF UPPER AIR DISTURBANCES WILL MOVE THROUGH THE REGION
THROUGH TUESDAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS
TO THE REGION. A WEAK COLD FRONT WILL MOVE THROUGH THE REGION ON
WEDNESDAY. A RIDGE OF HIGH PRESSURE WILL THEN BUILD INTO THE NORTH
COUNTRY WEDNESDAY NIGHT AND REMAIN THROUGH THURSDAY. ANOTHER COLD FRONT
WILL MOVE INTO THE REGION ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 355 PM EDT MONDAY...COMPOSITE RADAR LOOP SHOWING SHOWERS
AND THUNDERSTORMS ACROSS WESTERN NEW YORK AND WESTERN LAKE ONTARIO
AT THIS TIME. HAVE GONE WITH CHANCE POPS FOR SHOWERS AND
THUNDERSTORMS OVERNIGHT ACROSS THE SAINT LAWRENCE VALLEY AND THE
ADIRONDACKS...AND NORTHERN CHAMPLAIN VALLEY. RADAR SHOWING SOME
ISOLATED SHOWERS OVER THE ADIRONDACKS AT THIS TIME. BTV 4KM MODEL
SHOWING SOME OF THESE MAY MOVE ACROSS THE NORTHERN CHAMPLAIN
VALLEY OVERNIGHT. FURTHER EAST...WILL GO WITH A MAINLY DRY
FORECAST OVERNIGHT... WITH SOME PATCHY VALLEY FOG POSSIBLE ACROSS
EASTERN VERMONT AFTER MIDNIGHT TONIGHT. HAVE USED GFS LAMP
GUIDANCE FOR MIN TEMPERATURES OVERNIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 355 PM EDT MONDAY...FOR TUESDAY...HAVE GONE WITH SLIGHT
CHANCE POPS FOR SHOWERS AND THUNDERSTORMS TUESDAY MORNING... AND
THEN WENT WITH HIGH CHANCE POPS FOR SHOWERS AND THUNDERSTORMS
TUESDAY AFTERNOON. MOS POPS SHOW LIKELY OR HIGHER POPS FOR TUESDAY
...BUT CONFIDENCE IN THIS IS LOW...SO WENT WITH HIGH CHANCE POPS...
AS MODELS HAVE SHOWN DIFFERENCES IN THE AMOUNT OF SHOWERS AND
THUNDERSTORMS ON TUESDAY. FEEL SOME AREAS MAY NOT SEE SOME
PRECIPITATION ON TUESDAY...SO HAVE GONE WITH POPS IN THE 50
PERCENT RANGE. HAVE ALSO GONE WITH JUST CHANCE POPS FOR TUESDAY NIGHT
...AS MODELS CONTINUE TO SHOW DIFFERENCES IN THE AMOUNT OF SHOWER
AND THUNDERSTORM ACTIVITY EXPECTED. GFS SHOWS A LOW PRESSURE AREA
SOUTH OF NEW ENGLAND TUESDAY NIGHT...AND THEN MOVES IT NORTHEAST
TOWARD THE GULF OF MAINE ON WEDNESDAY. GFS MODEL LOOKS TOO DEEP
WITH THIS LOW...AND APPEARS TO SUFFER FROM CONVECTIVE FEEDBACK.
PREFER THE WEAKER LOW PRESSURE AREA DEPICTED BY THE NAM MODEL.
A WEAK COLD FRONT WILL MOVE THROUGH THE REGION ON WEDNESDAY...
SO HAVE A LOW CHANCE FOR SOME SHOWERS AND THUNDERSTORMS. EXPECTING
CLEARING SKIES WEDNESDAY AFTERNOON...AS THE FRONT MOVES THROUGH
THE REGION. HAVE GENERALLY GONE WITH GFS MOS GUIDANCE FOR MAX AND MIN
TEMPERATURES THROUGH THE PERIOD.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 300 PM EDT MONDAY...EXTENDED MODELS IN GREAT AGREEMENT
LEADING TO INCREASED FORECASTER CONFIDENCE. RIDGING AT THE
SURFACE AND ALOFT ON THURSDAY WILL PROVIDE THE REGION WITH SUNNY
AND DRY CONDITIONS. THURSDAY WILL ALSO LIKELY BE THE WARMEST DAY
OF THE WEEK WITH 850MB TEMPS SURGING TO +18-20C SUPPORTING HIGHS
IN THE UPPER 80S TO A FEW LOWER 90S. AND WHEN COMBINED WITH
DEWPOINTS IN THE MID 60S IT WILL FEEL PRETTY MUGGY. RIDGING AND
DRY CONDITIONS WILL BE SHORT LIVED THOUGH AS A STRONG UPPER LEVEL
TROUGH AND ASSOCIATED FRONT MOVE THROUGH THE REGION ON FRIDAY.
WITH AMPLE SURFACE MOISTURE AND ABOVE NORMAL TEMPERATURES...
SUFFICIENT INSTABILITY WILL DEVELOP AHEAD OF THE FRONT INCREASING
THE CHANCE FOR SHOWERS AND POTENTIALLY SEVERE THUNDERSTORMS. IN
FACT...FOR SEVERAL DAYS NOW MODELS HAVE INDICATED CAPES OF
1500-2500 J/KG...SHOWALTERS OF -2 AND 0-3KM BULK SHEAR OF 30-40
KTS...LEADING TO INCREASED CONFIDENCE OF SOME MORE ORGANIZED
STORMS. COLD FRONT PUSHES THROUGH THE REGION FRIDAY EVENING WITH
HIGH PRESSURE RETURNING FOR THE REMAINDER OF THE WEEKEND. THE ONLY
FLY IN THE OINTMENT IS THAT THE UPPER TROUGH IS SLOW TO MOVE
THROUGH CANADA AND COULD PROVIDE A GLANCING BLOW OF SHOWERS
SATURDAY NIGHT. NOT PARTICULARLY CONFIDENT ON THIS OCCURRING AT
THIS TIME SO HAVE TRENDED DRY. EITHER WAY...SURFACE HIGH PRESSURE
AND RIDGING ALOFT WILL THEN DOMINATE THE NORTH COUNTRYS WEATHER
FOR THE BEGINNING OF THE FOLLOWING WORK WEEK.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THROUGH 18Z TUESDAY...MAINLY VFR CONDITIONS EXPECTED THROUGH THE
PERIOD. SCATTERED MOUNTAIN CU WILL CONTINUE THIS AFTERNOON AND
EVENING WHICH MAY POP SOME ISOLATED SHOWERS...BUT HAVE NOT
MENTIONED IN TAFS AT THIS TIME BECAUSE OF UNCERTAINTY WITH WHERE
SHOWERS WILL FORM. ANY DAYTIME SHOWERS WILL DISSIPATE THIS
EVENING WITH THE LOSS OF DAYTIME HEATING...THOUGH CHANCES FOR
SHOWERS WILL INCREASE AGAIN AFTER 06Z AS A SHORTWAVE TROUGH
BEGINS TO ENTER THE REGION. BEST CHANCE FOR SHOWERS WILL BE FROM
06-10Z AT KMSS/KSLK THOUGH HAVE INCLUDED VCSH FOR ALL SITES FROM
10-18Z TUESDAY AS I EXPECT SHOWERS TO BE WIDELY SCATTERED AND
HARD TO NAIL DOWN TIMING ON HITTING ANY TAF SITES. IN
ADDITION...CIGS WILL GRADUALLY BE LOWERING AFTER 06Z THOUGH
SHOULD REMAIN VFR.

OUTLOOK 18Z TUESDAY THROUGH SATURDAY...
18Z TUESDAY THROUGH 06Z THURSDAY...MAINLY VFR THOUGH MVFR RAIN
SHOWERS POSSIBLE AS SHORTWAVE TROUGH MOVES THROUGH THE REGION.
06Z THURSDAY THROUGH 06Z FRIDAY...VFR UNDER HIGH PRESSURE. VLIFR
EARLY MORNING FOG POSSIBLE...ESPECIALLY AT KMPV/KSLK.
06Z FRIDAY THROUGH 00Z SATURDAY...MVFR/IFR TSRA POSSIBLE WITH COLD
FRONT PASSAGE.
12Z SATURDAY THROUGH 00Z SUNDAY...MVFR RAIN SHOWERS POSSIBLE AS
UPPER TROUGH MOVES INTO THE REGION AGAIN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...WGH
NEAR TERM...WGH
SHORT TERM...WGH
LONG TERM...LAHIFF
AVIATION...LAHIFF
Hazardous weather outlook, Jul 12, 3:23 AM EST, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
423 AM EDT MON JUL 12 2010

NYZ026>031-034-035-087-VTZ001>012-016>019-130830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
423 AM EDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Burlington radar (KCXX), 30 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
July 12, 4:55 PM EST to 5:00 PM EST
Where
Clinton County, Peru to 0.23 mi NNE of (Pbg)plattsburgh Afb
Measured
60 kt (69 mph) estimated gust
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
44.580, -73.530

Trees and wires down in Peru and along Lakeshore Drive in South Plattsburgh. In addition, several airport hangar roofs suffered wind damage and an old DC-3 aircraft was pushed through a chain link fence with damage to fence and aircraft.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232584.